Alert archive / Ohio / Flash Flood Warnings in 2024
Flash Flood Warning 3, NWS Cleveland, OH
NWS Cleveland, OH issued this flash flood warning at Jun 5, 2024, 10:12 PM EDT for Knox County, Morrow County, Ohio. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2024, 10:12 PM EDT (02:12 UTC)
- Expired
- Jun 6, 2024, 3:15 AM EDT
- In force
- 5 hr
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Knox County, OH, Morrow County, OH
The radar
The Cleveland radar (KCLE), 133 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 10:35 PM EDT | FLASH FLOOD | 2 Sw Marengo, OH | Water flowing across I-71 and route 61. |
| Jun 5, 11:00 PM EDT | FLASH FLOOD | 1 Nw Mount Vernon, OH | Numerous roads closed with water flowing over them in Mt. Vernon. Other roads were closed in Gambier and Fredericktown. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 835 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.3
The text
As transmitted.
613
WGUS51 KCLE 060212
FFWCLE
OHC083-117-060715-
/O.NEW.KCLE.FF.W.0003.240606T0212Z-240606T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
1012 PM EDT Wed Jun 5 2024
The National Weather Service in Cleveland has issued a
* Flash Flood Warning for...
Southern Knox County in north central Ohio...
Southeastern Morrow County in north central Ohio...
* Until 315 AM EDT.
* At 1012 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Mount Vernon, Gambier, Centerburg, Sparta, Marengo, Martinsburg
and Bladensburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4040 8219 4024 8220 4025 8248 4026 8248
4028 8275 4035 8274 4036 8291 4042 8290
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
Garuckas1 follow-up statement
271
WGUS71 KCLE 060706
FFSCLE
Flash Flood Statement
National Weather Service Cleveland OH
306 AM EDT Thu Jun 6 2024
OHC083-117-060716-
/O.EXP.KCLE.FF.W.0003.000000T0000Z-240606T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox OH-Morrow OH-
306 AM EDT Thu Jun 6 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 315 AM EDT EARLY THIS MORNING
FOR SOUTHERN KNOX AND SOUTHEASTERN MORROW COUNTIES...
The heavy rain has ended. A Flood Warning remains in effect until 6
AM this morning due to potential for lingering flood impacts. Please
continue to heed remaining road closures.
&&
LAT...LON 4040 8219 4024 8220 4025 8248 4026 8248
4028 8275 4035 8274 4036 8291 4042 8290
$$
SullivanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 8:00 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 5, 8:00 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 800 PM EDT Wed Jun 5 2024 .SYNOPSIS... A cold front will cross the area this evening into tonight with a secondary cold front following on Thursday. A trough will persist over the Great Lakes late this week through the weekend. && .NEAR TERM /THROUGH THURSDAY NIGHT/... Showers and thunderstorms across the scope this evening will need to be monitored over the next couple of hours. The most robust area of storms has been over Lake Erie, moving into Lake and Ashtabula Counties and will continue east into NW PA. Winds with this cluster have been in the 35-45 mph range and Special Marine Warnings are out for Lake Erie. Another stronger area of storms has been in central Ohio, moving through Marion and Morrow Counties. There has not been too much of a bite with these storms with wind or hail, but heavy rainfall has been occurring in this region and a flood advisory is out for a few counties. Rain will continue east across the area, but intensity will wane. Previous Discussion... Clearing is still occurring across the area and have seen rapid destabilization with SBCAPE values approaching 2000-2500 J/kg near the I-75 corridor and MLCAPE values approaching 1000-1500 J/kg in the western half of the CWA. A line of storms, currently over the I-75 corridor, will move farther east into the area over the next several hours before exiting to the east later this evening. CAMs have generally underestimated the amount of destabilization this afternoon and most high res guidance from earlier in the day has held off on stronger convection until the cold front (currently over eastern IL) approached from the west late this afternoon into this evening. Based on how things are looking right now, this line should be the main show with benign showers/thunderstorms with the front later this evening since the atmosphere will be worked over. Given the amount of moisture (PW values are over 1.5 inches which is well above normal for this time of year), buoyancy/CAPE, and effective bulk shear values to 20 to 25 knots, there may be isolated damaging wind gusts/downbursts. So far there have only been a couple of instances of wind gusts over 40 knots (still below severe limits), but the severe weather risk may increase at least a little bit as clearing and destabilization continue late this afternoon. Heavy rain will be a big concern since PW values are so high, CAPE profiles are tall and skinny, and warm cloud layers are deep. Storm motion may be a hair fast, but torrential rainfall rates and potential for backbuilding could result in flooding primarily in low- lying and urban areas. Can't totally rule out isolated large hail since instability is a bit higher than previously anticipated, however the tornado threat remains low since shear values are marginal. The severe weather risk will diminish throughout the evening as diurnal instability wanes. Long story short, isolated damaging wind gusts and heavy rain/flooding are the main threats today. Scattered showers will likely persist behind the line of convection and ahead of the front tonight. The front should be to the east of the area by mid-morning Thursday, but the next trough/reinforcing surface cold front will pivot across the area by Thursday afternoon/evening. Moisture will be somewhat limited, but there will still be slight chance to chances of scattered showers and isolated thunderstorms. Lake-enhanced rain chances increase further across NE OH and NW PA Thursday night as cold air advection settles in behind the reinforcing cold front and 850mb temperatures fall to 5 to 10C. Tonight's lows will be in the low to mid 60s with highs reaching the mid to upper 70s Thursday. Cyclonic flow aloft in addition to cold air advection will result in cooler minimum temperatures in the low to mid 50s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Aloft, cyclonic W'erly to NW'erly flow and embedded shortwave disturbances affect our region through the short-term period as a mid/upper-level low wobbles E'ward and then NE'ward from near Georgian Bay to near central QC. At the surface, troughing lingers over/near our CWA and trough axes will accompany the aforementioned shortwave disturbances. This pattern will maintain a chilly air mass for early June across northern OH and NW PA. Periods of isolated to scattered rain showers are expected due to moist isentropic ascent preceding shortwave trough axes, low-level convergence/moist ascent along attendant surface trough axes, and the presence of potential instability in the surface to roughly 850 mb layer. Daytime heating of the relatively-moist boundary layer coinciding with considerably colder air farther aloft should yield weak, yet sufficient mixed layer CAPE for isolated thunderstorm development each afternoon through early evening. The greatest potential and coverage of convection are expected each afternoon through early evening because a typical diurnal cycle in boundary layer temperatures and instability is expected. In addition, a sufficiently-cold/moist low/mid-level atmospheric column and the seeder-feeder process should support periods of lake-enhanced rain over/generally east or southeast of ~18C Lake Erie, in/near our snowbelt counties, during the late evening through morning hours of Friday into Saturday and Saturday into Sunday. Late afternoon highs should reach the mid 60's to lower 70's on Friday and the upper 60's to mid 70's on Saturday. Overnight lows should reach mainly the upper 40's to mid 50's around daybreak Saturday and mainly the 50's around daybreak Sunday. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Cyclonic W'erly to NW'erly flow aloft and embedded shortwave disturbances should continue to affect our region on Sunday through Monday. At the surface, troughing persists over/near the eastern Great Lakes and Upper OH Valley, and multiple trough axes will accompany the shortwave disturbances. This pattern at the surface and aloft will allow an unusually-cool air mass to remain entrenched across our CWA. Periods of isolated to scattered showers and thunderstorms are expected for the same reasons noted in the short- term discussion. The greatest potential and coverage of convection are expected each afternoon through early evening due to a continued typical diurnal cycle in boundary layer temperatures and instability, and self-destructive sunshine. Periods of lake-enhanced rain remain possible over and generally east or southeast of Lake Erie Sunday morning and again Sunday evening into Monday morning for the same reasons noted in the short-term discussion. Daily afternoon highs are forecast to reach the mid 60's to mid 70's. Overnight lows should reach mainly the 50's around daybreak Monday morning. Odds favor fair weather on Monday night through Tuesday night as the cyclonic flow aloft and associated surface troughing exit generally E'ward, a ridge at the surface and aloft builds generally E'ward over/near our CWA, and stabilizing subsidence accompanies the ridge. Low-level WAA will eventually impact northern OH and NW PA as our CWA becomes located generally west of the low-level ridge axis. Overnight lows should reach mainly the upper 40's to upper 50's around daybreak Tuesday and be followed by highs in the lower 70's to lower 80's late Tuesday afternoon. Overnight lows should then reach mainly the 50's to lower 60's around daybreak Wednesday. At the surface and aloft, the ridge should begin to exit E'ward on Wednesday as a trough begins to enter from the Upper Midwest and vicinity. A few showers and thunderstorms are possible on Wednesday as low-level isentropic ascent preceding the trough axis aloft coincides with increasing low-level moisture from the Gulf of Mexico and releases at least weak instability, including elevated instability. Late afternoon highs should reach mainly the mid 70's to lower 80's. && .AVIATION /00Z Thursday THROUGH Monday/... Showers and thunderstorms are moving across the region this evening with primarily VFR conditions at the terminals. Some brief periods of MVFR/IFR has been occurring with the most intense storms and periods of moderate to heavy rain. However, the main ceiling level should be VFR levels and the main drop in flight conditions would be with reduced visibility. The bulk of rain and storms will move east over the next few hours with trends toward west winds and low VFR ceilings, as the cold front will move through the area. Some amount of clearing conditions should happen on Thursday with winds increasing out of the west and some elevated gusts to 30 kt possible. Some clouds and even some new showers could develop in NE OH and NW PA, but confidence is very low for even a thought of a TAF mention at this point. Outlook...Non-VFR will be possible with scattered rain showers and isolated thunderstorms Thursday night through Monday. && .MARINE... A cold front is still poised to sweep E'ward across Lake Erie this evening through early Thursday morning and clear Lake Erie by daybreak. Otherwise, a trough lingers over the lake. The cold front's passage will cause SSE'erly to SW'erly winds around 5 to 15 knots to veer toward W'erly. Waves remain 3 feet or less through Thursday. Occasional 4 footers are possible east of The Islands on Thursday, especially in open waters. Winds around 10 to 20 knots are expected to vary between SW'erly and NW'erly on Thursday night through Sunday as a trough continues to linger over Lake Erie. Waves are expected to be as large as 3 to 6 feet east of The Islands and 3 feet or less elsewhere. One or multiple Small Craft Advisories and Beach Hazards Statements for the adjacent shore will likely be needed. W'erly to N'erly winds around 5 to 15 knots are expected Sunday night into Monday as the trough weakens over the eastern Great Lakes region and a ridge attempts to begin to build from the north-central United States. Waves are expected to subside to 3 feet or less. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...Maines NEAR TERM...Maines/Sefcovic SHORT TERM...Jaszka LONG TERM...Jaszka AVIATION...Sefcovic MARINE...Jaszka
Hazardous weather outlook, Jun 5, 5:14 AM EDT, 16 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 514 AM EDT Wed Jun 5 2024 LEZ061-142>149-162>169-060915- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 514 AM EDT Wed Jun 5 2024 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Thunderstorms are expected between 4-11 PM today with a marginal risk (level 1 of 5) for severe weather. Damaging winds are the primary severe weather hazard. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-060915- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 514 AM EDT Wed Jun 5 2024 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are expected between 4-11 PM today with a marginal risk (level 1 of 5) for severe weather. Damaging winds are the primary severe weather hazard. Heavy rainfall may also lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS.
In the hours before
Local storm report, Jun 5, 8:03 PM EDT, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
803 PM EDT Wed Jun 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tstm Wnd Gst 16 NE Harbor View 41.83N 83.19W
06/05/2024 M49 MPH LEZ162 OH Mesonet
Mesonet station THLO1 9 SSE Stony Point.
&&
GaruckasLocal storm report, Jun 5, 8:04 PM EDT, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
804 PM EDT Wed Jun 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Marine Tstm Wind 1 NNW Fairport Harbor 41.76N 81.28W
06/05/2024 M40 MPH Lake OH C-Man Station
C-Man station FAIO1 Fairport, OH.
&&
SefcovicLocal storm report, Jun 5, 8:08 PM EDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
808 PM EDT Wed Jun 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM Tstm Wnd Gst 4 NNE Conneaut 41.98N 80.56W
06/05/2024 M50 MPH LEZ149 OH Mesonet
Mesonet station XCON Conneaut Light.
&&
GaruckasLocal storm report, Jun 5, 8:12 PM EDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Cleveland OH
812 PM EDT Wed Jun 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM Tstm Wnd Gst 1 NNW Fairport Harbor 41.76N 81.28W
06/05/2024 M42 MPH Lake OH Buoy
Buoy station FAIO1 Fairport, OH.
&&
GaruckasLocal storm report, Jun 5, 9:35 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
935 PM EDT Wed Jun 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM Tstm Wnd Dmg 6 SSW Mount Vernon 40.31N 82.51W
06/05/2024 Knox OH Dept of Highways
Large tree down near Sycamore Road and Ohio
State Route 661.
&&
SefcovicLocal storm report, Jun 5, 9:54 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
954 PM EDT Wed Jun 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM Tstm Wnd Dmg 7 SSW Mount Vernon 40.30N 82.54W
06/05/2024 Knox OH Emergency Mngr
Damage to an outbuilding on Possum St,
possible tornado.
&&
SefcovicThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:29 PM EDT | Tornado Warning | CLE | Knox | 46 min |
| Jun 5, 8:50 PM EDT | Tornado Warning | CLE | Marion, Morrow | 25 min |
| Jun 5, 8:52 PM EDT | Areal Flood Advisory | CLE | Marion, Morrow | 6 hr |
| Jun 5, 9:11 PM EDT | Tornado Warning | CLE | Knox | 64 min |
| Jun 5, 9:18 PM EDT | Areal Flood Advisory | CLE | Knox | 71 min |
| Jun 5, 10:24 PM EDT | Areal Flood Advisory | CLE | Knox, Richland | 3 hr |
| Jun 5, 11:57 PM EDT | Areal Flood Advisory | CLE | Holmes | 3 hr |
| Jun 6, 1:35 AM EDT | Areal Flood Warning | CLE | Knox, Morrow | 3 hr |
| Jun 6, 3:53 AM EDT | Small Craft Advisory | CLE | 48 hr | |
| Jun 6, 4:08 AM EDT | Beach Hazards Statement | CLE | Ashtabula, Cuyahoga, Erie, Lake, Lorain | 47 hr |
Nearby
Flash Flood Warnings in Ohio, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.